People often think withdrawal issues are mostly limited to benzos and SSRIs. It’s not true. All the psych drugs are potentially devestating in withdrawal.
Lamictal withdrawal can be extremely difficult as well and there is very little official documentation of it. Please report problems to the FDA right here and on RxISK here so that we might make that change. And make sure your doctors know about any troubles you have.
Lamictal withdrawal started my own physical demise.
NEW: Psychiatric drug withdrawal: preparation for before you begin
The Lamictal withdrawal from hell post has long been the most viewed page on this blog…it continues to get several tens of thousands of hits per year. I imagine that’s because lack of information remains an ongoing problem.
I figured it was time to gather my Lamictal posts in one place. I’ve been off Lamictal for several years now. I remind everyone that my situation was complex in that I was on 6 different drugs. Everyone’s circumstance is different and not everyone has issues coming off Lamictal, though many do.
Nonetheless the downhill physical trajectory undeniably started with the Lamictal withdrawal in my case and I didn’t know enough about how to best taper when I started this process.
What’s worse as shown in some of the links below, research now shows that Lamictal is no better than placebo (for mental health issues) and they pretty much knew this all along, so it’s not even a good treatment option in best case scenarios.
Here is a collection of posts on Lamictal that I will put permanently among the “tabs” up at the top of the page.
I remind you all, too, that any psychiatric medication (unfortunately all psych meds are neurotoxic) can cause this sort of problem and we see this sort of thing in all withdrawal groups of all psychiatric classes of drug. People like to imagine their particular psych drug is especially toxic and horrible while the truth is much more complicated. Every drug acts differently in every person. So it helps no one to assume anything from only your experience (or mine). Below along with my experience is the experience of many of my readers in the comment sections. There you can start to have some idea of the varieties of experience.
Lamictal is an anti-seizure medication that is often prescribed to people who have been labeled bipolar. The claim is that the drug stabilizes mood. That’s not always shown to be true in the literature and among many of us trying to come off we find that massive DE-STABILIZATION of mood and well-being is the rule. Destabilization happens for folks with epilepsy too…and others who may not have ever been labeled or experienced any sort of mood disorder.
- Personal update by way of an email I sent out to the “Lamictal crew” — musings on persistent withdrawal symptoms
**I’ve posted another 83,000 word document with hundreds of comments by Lamictal users coming off.
**My withdrawal from final drug was completed on February 9th 2010 — Monica’s story: the aftermath of polypsychopharmacology
See also: the “It Gets Better” Series if you’re sick and in the midst of psychiatric drug withdrawal
Update 2016: It’s become clear to me that whenever it’s possible that it’s helpful for folks who’ve not begun withdrawal and have the time to consider a carefully thought out plan to attempt to bring greater well-being to your body before starting the withdrawal. That means learning how to profoundly nourish your body/mind and spirit prior to beginning a withdrawal. For suggestions on how to go about doing that check the drop-down menus on this blog for ideas. Anything that helps you learn how to live well can be part of your plan. That plan will look different for everyone as we learn to follow our hearts and find our own unique paths in the world. Things to begin considering are diet, exercise and movement, meditation/contemplation etc. Paying attention to all these things as you do them helps too. The body will start letting us know what it needs as we learn to pay attention.
*it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. If your MD agrees to help you do so, do not assume they know how to do it well even if they claim to have experience. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems. This is why it’s good to educate oneself and find a doctor who is willing to learn with you as your partner in care. Really all doctors should always be willing to do this as we are all individuals and need to be treated as such. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
For a multitude of ideas about how to create a life filled with safe alternatives to psychiatric drugs visit the drop-down menus at the top of this page.
Support Beyond Meds. Enter Amazon via a link from this blog and do the shopping you’d be doing anyway. No need to purchase the book the link takes you to or make a donation with PayPal. Thank you!
You must be logged in to post a comment.